Gloriosa superba poisoning mimicking an acute infection- a case report
- 2.1k Downloads
Gloriosa superba (GSb) is a highly poisonous plant and its toxicity is due to anti-mitotic effects of constituents such as colchicine and gloriosine on rapidly proliferating cells. Poisoning is known to cause very rapid and severe clinical manifestations due gastro intestinal, neurological, cardiac and bone marrow toxicity.
A young male presented with an acute onset febrile illness associated with diarrhoea, confusion, haematuria and aggressive behavior of 4 days duration. He developed subconjunctival haemorrhages, bleeding gums, neck stiffness, bilateral papilloedema, tender hepatomegaly and features suggestive of subacute intestinal obstruction. He had progressive reduction in white cell counts, platelets and derrangements in liver functions. The illness mimicked acute severe leptospirosis or dengue. On day 9 of illness he started to loose his hair and was totally alopecic by day 14. At this stage of illness, possibility of GSb poisoning was suspected. He admitted the act of self harm after repeated questioning.
His presentation mimicked an acute severe tropical febrile illness such as leptospirosis or dengue until he started to loose his hair. Therefore we feel that Clinicians practicing in tropical setting where Gloriosa superba is endemic should be aware of its clinical presentations and should always consider the possibility of ingestion of Gloriosa superba when the patient has pancytopenia and develops shedding of hairs which results in total alopecia in a case of unexplained gastroenterocolitis, rather investigating.
KeywordsGloriosa superba Hair loss Alopecia Febrile illness Poisoning
Erythrocyte sedimentation rate
White cell count
C reactive protein
International normalisation ratio
The active principle constituents of Gloriosa superba (GSb) include highly active alkaloids such as colchicine, gloriosine, superbrine (a glycoside), chelidonic acid and salicylic acid [1, 2] All parts of the plant, especially the tubers, are extremely poisonous [1, 2]. Ingestion of tubers results in severe poisoning in humans [1, 2, 3]. Mode of poisonous action is attributed mainly to colchicine and gloriosine for their anti-mitotic activity that arrests mitosis in metaphase [2, 3]. Cells with high turnover and high metabolic rate such as intestinal epithelium, hair follicle, bone marrow cells, etc. are highly susceptible to the toxic effects of GSb [2, 3]. Lethal dose is about 6 mg/Kg body weight and the fatal period following ingestion is about 12–72 hrs . Acute manifestations of poisoning appear within 2–6 hrs of ingestion and the clinical profile includes burning pain in mouth, nausea progressing to severe gastroenteritis with diarrhoea and vomiting. Later it progresses to haemodynamic instability, delirium, loss of consciousness, convulsions, respiratory distress, coagulopathy, renal failure or multi-organ failure and progressive polyneuropathy  that occur within 12–36 hrs . Severe cardiotoxicity following GSb poisoning has been previously documented . Fatal complications that lead to death include hemorrhagic complications, multi-organ failure and infective complications . Severe hair loss is a well recognised feature of GSb poisoning .
GSb poisoning has been reported from Sri Lanka and South India. A retrospective study conducted on poisoning in 1990 in the western Sri Lanka revealed that it was responsible for 44 % of plant poisonings with a 15 % case fatality rate . We report a case of GSb poisoning who presented mimicking an acute infection.
This patients initial presentation suggested an acute diarrhoeal illness. However by the time he was admitted he had evidence of acute bacterial infection involving the central nervous system, kidneys, lungs and the liver. Although he had rapid defevervescence with antibiotics, there was further deterioration of his illness with clinical evidence of partial intestinal obstruction or paralytic ileus. The possibility of acute leptospirosis, an atypical pneumonia or a meningo enchephalitic illness was considered and empirical antibiotics were commenced. The presence of subconjunctival haemorrhages with gum bleeding and subsequent marked leucopenia with reactive lymphocytosis and thrombocytopenia suggested the possibility of severe comlicated dengue haemorrhagic fever. Although it was not very clear as to why he developed some features of severe leptospirosis or atypical pneumonia during the initial phase of illness, septicaemia complicating acute diarrhoeal phase together with rapid multiorgan involvement of gloriosa toxicity would have been the reasons for fever and neutrophil leucocytosis and for features of central nervous system involvement during the early phase of illness [3, 4]. The subsequent developments that mimicked severe dengue illness are most likely to be due to hepatic and bone marrow toxicity of gloriosa. However, his clinical picture could not be explained with a single possible aetiology and therefore he was managed with extreme care. This patient developed hair loss by day 9 and had massive generalized alopecia by day 14. It was this rapid hair loss within a matter of few days which prompted the likely diagnosis of GSb poisoning as there were no other likely reasons for hair loss such as cytotoxic chemotherapy or treatment with colchicine. The rest of his clinical picture was due to bone marrow toxicity, cerebral, gastrointestinal, hepatic and renal involvement of the toxins of GSb.
This patient did not have any features to suggest cardiac involvement or neuropathy.
In clinical practice, patients who attempt deliberate self harm usually reveal the act at the very begining of the illness. However, this patient divuldged the act of deleberate self harm only after repeated questioning and during the latter stages of his clinical illness. Therefore his illness mimicked an acute severe infection caused by an endemic tropical agent such as leptospirosis or dengue fever until he started to loose his hair. We feel that clinicians practicing in tropical setting where Gloriosa superba (Fig. 5) is endemic should be aware of its clinical presentations and should always consider the possibility of ingestion of Gloriosa superba when the patient has pancytopenia and develops shedding of hairs which results in total alopecia in a case of unexplained gastroenterocolitis rather investigating .
We obtained written informed consent from the patient in order to publish his clinical information and the potographic materials without divulging his identity.
Written informed consent was obtained from the patient for publication of this Case report and any accompanying images. A copy of the written consent is available for review by the Editor of this journal.
We thank the staff of the Professorial Medical Unit for helping in the management of this patient.
- 1.Kavithamani D, Umadevi M, Geetha S. A review on Gloriosa superba as a medical plant. Indian J Res Pharm Biotechnol. 2013;1:554–7.Google Scholar
- 2.Samanta AK, Kumar UK. Poisoning by Glory lilly – a case report. J Indian Acad Forensic Med. 2005;27:0971–3.Google Scholar
- 3.Peranantham S, Manigandan G, Shanmugam K. Fatal Gloriosa superba poisoning – a case report. IJMPS. 2014;4(10):21–4.Google Scholar
- 4.Angunawela RM, Fernando HA. “Acute ascending polyneuropathy and dermatitis following poisoning by tubers of G. superba”. Ceylon Medical J. 1971;16:233–5.Google Scholar
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.